Minnesota, 2012

Cold in Minnesota, February 27 to 28, 2012

February 27 to 28, 2012 · NWS DLH · 1 event in 1 county or zone

An elderly man's body was found covered in snow on March 1st. According to the county coroner, he died of exposure.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

An elderly man's body was found covered in snow on March 1st. According to the county coroner, he died of exposure. A snowmobiler discovered the man's car on a snowmobile trail, about 1.5 miles from Highway 23. His body was outside the car. According to news reports, the man left his Twin Cities home on February 27 to go to an auto repair shop. He never arrived and his wife reported him missing. The man suffered from dementia. The date of death is estimated and could have occurred from the 27th through the 29th, although the 27th is mostly likely. Temperatures through the 3 day period were 30 to 33 degrees during the day and in the teens at night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 27, 6:46 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Feb 27, 6:46 PM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
646 PM CST MON FEB 27 2012

.AVIATION...00Z TAF ISSUANCE...
SURFACE RIDGING WITH VFR CIGS AND LIGHT WINDS WILL PASS QUICKLY
EAST OVER THE FORECAST AREA THROUGH THE EVENING. AFTER 06Z...WINDS
WILL INCREASE OUT OF THE SOUTH WITH LOWERING CEILINGS FROM THE
WEST AND SOUTH THROUGH THE EARLY MORNING. SCATTERED SNOW SHOWERS
AND MVFR CIGS WILL BE COMMON BY TUESDAY AFTERNOON WITH WINDS
INCREASING OUT OF THE EAST TO SOUTHEAST. CONDITIONS WILL RAPIDLY
DETERIORATE THROUGH TUESDAY EVENING AS A STRONG LOW PRESSURE
SYSTEM APPROACHES THE REGION FROM THE SW. SIGNIFICANT SNOWFALL AND
STRONG WINDS WILL IMPACT THE KBRD...KDLH AND KHYR TERMINALS
TUESDAY NIGHT INTO WEDNESDAY.

&&

.PREV DISCUSSION... /ISSUED 252 PM CST MON FEB 27 2012/

SHORT TERM...

THIS AFTERNOON THROUGH WEDNESDAY NIGHT...

SIGNIFICANT WINTER STORM TO IMPACT THE NORTHLAND TUESDAY NIGHT
THROUGH WEDNESDAY.

THE MAIN SHORT TERM CONCERNS ARE FOCUSED AROUND A DEEP AREA OF
LOW PRESSURE EXPECTED TO SLAM INTO THE UPPER MIDWEST TUESDAY
EVENING THROUGH WEDNESDAY EVENING. HEAVY SNOW ACCUMULATIONS AND
GUSTY WINDS WILL BE THE MAIN AREA OF CONCERN...WITH SNOW RATES UP
TO AND EXCEEDING ONE INCH PER HOUR POSSIBLE LATE TUE NIGHT.

A DEEP UPPER TROUGH IS CURRENTLY MOVING INTO SRN CA AND WILL
TRAVERSE THE SRN ROCKIES LATE TONIGHT/EARLY TUE MORNING. THE UPPER
LOW WILL TRACK TO THE NE INTO THE CENTRAL PLAINS LATE TUE
MORNING/EARLY AFTERNOON AS DEEP CYCLOGENESIS DEVELOPS AT THE SFC
OVER WRN KS/NE. THE SFC LOW WILL MOVE E/NEWD INTO SWRN MN. AT THE
SAME TIME A SURGE OF DEEP MOISTURE WILL ADVECT NWD FROM THE GULF
OF MEXICO AND BECOME ENTRAINED INTO THE SYSTEM. STRONG WAA WILL
ALSO TAKE PLACE IN ADVANCE OF THE SYSTEM AND ALLOW A NARROW BAND
OF STRONG MID-LEVEL F-GEN TO DEVELOP ON THE NE SIDE OF THE SYSTEM.
A 120KT JET WILL ROUND THE BOTTOM OF THE TROUGH AND AN EXITING JET
MAX TO THE EAST WILL ALLOW A COUPLED JET STRUCTURE ALOFT HELP RE-
ENFORCE THE DYNAMICS ALOFT TO SUPPORT THIS SYSTEM. THE STRONG MID-
LEVEL FORCING...COMBINED WITH DEEP MOISTURE AND STRONG UPPER LEVEL
DYNAMICS...AND FAVORABLE SFC LOW TRACK ALL POINT TO THE POTENTIAL
FOR A HEAVY SNOW EVENT ACROSS THE REGION.

THE SURGE OF WARM MOIST AIR FROM THE SOUTH WILL ALSO BRING UP
SLIGHTLY UNSTABLE AIR INTO SRN MN/WI. EVEN THOUGH THE UNSTABLE AIR
MASS IS EXPECTED TO REMAIN WELL TO THE SOUTH...CAN NOT RULE OUT
THE POTENTIAL FOR THUNDERSNOW OVER PARTS OF E-CNTRL MN/W-CNTRL
WI. MAINLY THE FAR SRN SECTIONS OF THE DLH CWA. THE LATEST NAM
AND GFS ARE ALSO INDICATING AN AREA OF STRONG VERTICAL MOTION IN
THE DGZ...CO-LOCATED OR SLIGHTLY NORTH OF THE BAND OF MID-LVL
F-GEN. WITH ALL THESE FACTORS...WILL LOOK AT RAPID SNOWFALL RATES
FROM AROUND 10PM TUE TO AROUND 6AM WED. AT TIMES...RATES COULD
APPROACH OR EXCEED ONE INCH PER HOUR.

STORM SNOWFALL TOTALS ARE EXPECTED TO RANGE FROM OVER 14 INCHES
SOUTH OF A LINE FROM PARK RAPIDS TO MOOSE LAKE TO HAYWARD...TO
9-13 INCHES FROM LEECH LAKE TO DULUTH TO ASHLAND...WITH AMOUNTS
RAPIDLY DROPPING OFF TO THE NORTH. SIX TO 8 INCHES ARE POSSIBLE
FROM BEMIDJI TO HIBBING TO GRAND MARAIS...WITH LESS THAN 4 INCHES
POSSIBLE NEAR THE INTERNATIONAL BORDER.

THE OTHER AREA OF CONCERN WILL BE THE VERY STRONG GUSTY NE WINDS.
WITH THIS SYSTEM BEING SO DEEP AND TIGHTLY WRAPPED...THE PRESSURE
GRADIENT WILL BE VERY TIGHT...WHICH WILL CAUSE VERY STRONG WINDS
FROM THE E/NE ON THE NRN SIDE OF THE LOW WHICH IS EXPECTED TO PASS
TO THE SOUTH THROUGH CENTRAL MN/WI. GUSTS UP TO 30 TO 40 MPH WILL
BE POSSIBLE...WITH THE STRONGEST WINDS ALONG THE NORTH SHORE AND
AT THE HEAD OF THE LAKE INTO THE TWIN PORTS AREA. THERE IS A
POSSIBILITY OF NEAR-BLIZZARD CONDITIONS LATE TUE EVENING AND INTO
WED MORNING...IN THIS FAVORED AREA. A BLIZZARD WARNING MAY NEED TO
BE ISSUED.

THIS WILL BE A VERY DANGEROUS STORM WITH REDUCED VISIBILITIES IN
THE SNOW AND BLOWING SNOW...AND THE ROADS WILL BE VERY HAZARDOUS
AT TIMES. BE SURE TO CHECK THE LATEST FORECAST AND WEATHER
INFORMATION BEFORE HEADING OUT DURING THIS TIME.

LONG TERM...

WEDNESDAY NIGHT THROUGH MONDAY...

THE TAIL END OF THE DEPARTING STORM LINGERS OVER OUR AREA...AND
IS APT TO CONTINUE WITH LIGHT BUT ACCUMULATING SNOW THROUGH
WEDNESDAY NIGHT. THE FOREIGN RUNS ARE SLOWEST WITH DRYING AND
STRONGEST WITH KEEPING A SURFACE TROUGH RUNNING NORTHWEST INTO THE
LOWER RED RIVER VALLEY. OUR MODELS RESPOND TO RISING HEIGHTS ALOFT
AND PROMOTE SURFACE RIDGING RIGHT AFTER MIDNIGHT WEDNESDAY
NIGHT...WE COMPROMISED WITH A CHANCE OF SNOW...ESPECIALLY ALONG
THE LAKESHORE IN THE EVENING WITH A SLIGHT CHANCE MOST AREAS AFTER
MIDNIGHT. WE MAY NEED TO CONTINUE SOME SNOW INTO THURSDAY MORNING
IF THINGS DEVELOP AS FOREIGN RUNS SUGGEST. FOR THE REST OF THE
WEEKEND...WE SEEM TO BE IN A PATTERN WITH WEAK UPPER TROUGHS
DIGGING DOWN FROM SASKATCHEWAN...INTO ENOUGH LOW LEVEL MOISTURE
AND WARMTH TO INSTIGATE DEEPENING LOWS MOVING NORTHEASTWARD ACROSS
LAKE MICHIGAN. WE WENT WITH A CHANCE OF LIGHT SNOW...WITH AN
EXPECTATION OF SIGNIFICANT DYNAMICS REMAINING JUST TO OUR EAST
FRIDAY AND FRIDAY NIGHT. RISING HEIGHTS...WITH A SLOW MOVING
SURFACE RIDGE OVER THE DAKOTAS...WILL LIKELY KEEP PRECIPITATION
OUT OF OUR AREA. HOWEVER...THE MID-LEVEL WARM ADVECTION MAY CARRY
ENOUGH MOISTURE FOR SOME LIGHT SNOW IN AREAS NORTH OF DULUTH
MONDAY OR TUESDAY...WE WILL KEEP AN EYE ON THAT.

AVIATION...18Z TAF ISSUANCE...
VFR UNDER SCATTERED LOW CLOUDS. WITH COND ADVECTION...A FEW
FLURRIES WITH TEMPORARY MVFR CONDITIONS...WILL LINGER IN...
NORTH...AND WEST OF THE IRON RANGE EARLY THIS AFTERNOON. LOW END
VFR IN OVERCAST CLOUDS WILL SPREAD RAPIDLY EAST LATE TONIGHT AND
DETERIORATE TO MVFR IN AREAS OF LIGHT SNOW EARLY TUESDAY.
SIGNIFICANT SNOW WILL NOT DEVELOP IN THE SOUTHWEST UNTIL LATE
TUESDAY AFTERNOON OR TUESDAY EVENING.

&&

.POINT TEMPS/POPS...
DLH  14  31  26  28 /  20  40 100  90
INL   8  32  22  30 /  10  10  30  40
BRD  16  33  26  31 /  20  70 100  80
HYR  15  33  28  32 /  10  50 100 100
ASX  16  34  28  31 /  10  40 100 100

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING FROM 6 PM TUESDAY TO 6 PM CST WEDNESDAY FOR
     MNZ025-033>038.

     WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
     AFTERNOON FOR MNZ012-018>021-026.

WI...WINTER STORM WARNING FROM 6 PM TUESDAY TO 6 PM CST WEDNESDAY FOR
     WIZ001>004-006>009.

&&

AVIATION...GRANING
Hazardous weather outlook, Feb 27, 3:24 PM CST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
324 PM CST MON FEB 27 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-281130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
324 PM CST MON FEB 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A VERY STRONG WINTER STORM WILL IMPACT THE NORTHLAND TUESDAY
EVENING THROUGH WEDNESDAY EVENING...WITH HEAVY SNOW ACCUMULATIONS
AND GUSTY WINDS LIKELY. A WINTER STORM WARNING HAS BEEN ISSUED FOR
SECTIONS OF THE NORTHLAND. CHECK THE LATEST WINTER WEATHER MESSAGE
FOR DETAILS. BLOWING AND DRIFTING SNOW WILL CAUSE SIGNIFICANT
TRAVEL DELAYS FROM THE TWIN PORTS TOWARDS SAINT CLOUD AND THE TWIN
CITIES. VISIBILITIES WILL BE REDUCED AND ROADS WILL BE HAZARDOUS
DURING THIS TIME. BE SURE TO MONITOR THE LATEST WEATHER FORECAST
AND INFORMATION BEFORE HEADING OUT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

TENTINGER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Southern St. Louis / Carlton

When
February 27, 10:00 PM CST to February 28, 10:00 PM CST
Where
Southern St. Louis / Carlton forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Southern St. Louis / Carlton2012-02-2781MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369184.